Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 26, 2017, 7:04 PM CDT for 5 counties in Oklahoma. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2017, 7:04 PM CDT (00:04 UTC)
- Expired
- Mar 26, 2017, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Carter County, OK, Garvin County, OK, Johnston County, OK, Murray County, OK, Pontotoc County, OK
The radar
The Norman radar (KTLX), 112 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 7:23 PM CDT | HAIL 1.75 | W Graham, OK | |
| Mar 26, 7:31 PM CDT | HAIL 1 | Davis, OK | |
| Mar 26, 7:31 PM CDT | HAIL 1.75 | 4 W Davis, OK | |
| Mar 26, 7:34 PM CDT | HAIL 2 | 5 Wnw Davis, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 4:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.2
The text
As transmitted.
051
WUUS54 KOUN 270004
SVROUN
OKC019-049-069-099-123-270045-
/O.NEW.KOUN.SV.W.0042.170327T0004Z-170327T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
704 PM CDT SUN MAR 26 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Johnston County in southeastern Oklahoma...
Southeastern Garvin County in southern Oklahoma...
Southwestern Pontotoc County in east central Oklahoma...
Carter County in southern Oklahoma...
Murray County in southern Oklahoma...
* Until 745 PM CDT
* At 703 PM CDT, a severe thunderstorm was located 4 miles north of
Lone Grove, moving northeast at 65 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ardmore, Sulphur, Davis, Lone Grove, Healdton, Wilson, Dickson,
Roff, Springer, Mill Creek, Dougherty, Gene Autry, Hickory, Graham,
Pooleville, Lake Of The Arbuckles, Turner Falls, Hennepin, Scullin
and Milo.
This includes Interstate 35 between mile markers 26 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3412 9756 3419 9756 3455 9737 3465 9697
3459 9663 3407 9717
TIME...MOT...LOC 0003Z 222DEG 55KT 3424 9726
HAIL...1.50IN
WIND...60MPH
$$
WR2 follow-up statements
232
WWUS54 KOUN 270009
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
709 PM CDT SUN MAR 26 2017
OKC019-049-069-099-123-270045-
/O.CON.KOUN.SV.W.0042.000000T0000Z-170327T0045Z/
Johnston OK-Garvin OK-Pontotoc OK-Carter OK-Murray OK-
709 PM CDT SUN MAR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN JOHNSTON...SOUTHEASTERN GARVIN...SOUTHWESTERN
PONTOTOC...CENTRAL CARTER AND MURRAY COUNTIES...
At 709 PM CDT, a severe thunderstorm was located 4 miles west of
Springer, moving northeast at 60 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sulphur, Davis, Lone Grove, Healdton, Roff, Springer, Dougherty,
Hickory, Graham, Pooleville, Lake Of The Arbuckles, Turner Falls,
Hennepin, Scullin and Milo.
This includes Interstate 35 between mile markers 36 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3427 9750 3455 9737 3462 9708 3463 9706
3464 9701 3464 9692 3460 9669 3442 9686
3417 9725
TIME...MOT...LOC 0009Z 218DEG 53KT 3432 9721
HAIL...2.00IN
WIND...60MPH
$$
WR814
WWUS54 KOUN 270027
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
727 PM CDT SUN MAR 26 2017
OKC069-123-270036-
/O.CAN.KOUN.SV.W.0042.000000T0000Z-170327T0045Z/
Johnston OK-Pontotoc OK-
727 PM CDT SUN MAR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JOHNSTON AND
SOUTHWESTERN PONTOTOC COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved west
of the warned area.
LAT...LON 3438 9745 3455 9737 3464 9701 3463 9694
3461 9693 3460 9693 3459 9692 3453 9689
3441 9692 3432 9728
TIME...MOT...LOC 0026Z 222DEG 55KT 3452 9699
$$
OKC019-049-099-270045-
/O.CON.KOUN.SV.W.0042.000000T0000Z-170327T0045Z/
Garvin OK-Carter OK-Murray OK-
727 PM CDT SUN MAR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN GARVIN...NORTHERN CARTER AND MURRAY COUNTIES...
At 726 PM CDT, a severe thunderstorm was located near Sulphur, moving
northeast at 65 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sulphur, Davis, Dougherty, Hennepin, Pooleville, Lake Of The
Arbuckles and Turner Falls.
This includes Interstate 35 between mile markers 45 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3438 9745 3455 9737 3464 9701 3463 9694
3461 9693 3460 9693 3459 9692 3453 9689
3441 9692 3432 9728
TIME...MOT...LOC 0026Z 222DEG 55KT 3452 9699
HAIL...2.00IN
WIND...60MPH
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:42 PM CDT, 22 minutes earlier.
Area forecast discussion, Mar 26, 6:42 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Sun Mar 26 2017
.DISCUSSION...
&&
.AVIATION...
Severe thunderstorms are expected to move east away from OKC this
evening while other strong or severe thunderstorms move across the
OK-KS border area toward PNC later this evening. A cold front will
sweep northwest to southeast overnight shifting winds to
northwest. MVFR ceilings are expected to follow until around mid-
day Monday. VFR conditions and lighter winds will arrive Monday
afternoon.
&&
.PREV DISCUSSION... /issued 258 PM CDT Sun Mar 26 2017/
DISCUSSION...
Cirrostratus continues to stream overhead this afternoon ahead of
the mid to upper low currently centered over SW KS. A few elevated
storms developed within nose of low level moisture plume/WAA over
central OK around 1 PM and have moved east of I35 now. Both the
previously mentioned cloud cover and early moist convection will
have an impact on instability for late this afternoon through this
evening. However, despite cloud cover some CU can be seen through
thin cirrus from near Chickasha to Lawton where an instability
axis resides. This instability axis should slowly start to expand
north and eastward through the late afternoon hours as height
falls commence. The HRRR continues to indicate rapid development
will occur along/ahead of the dryline around 23Z across central
and south central OK. Very large hail and damaging wind gusts over
70 mph (especially east of I35 later this evening) will be
possible. In addition, ~850 mb flow will begin to veer this
evening increasing low level shear specifically along the I35
corridor. LCLs will also continue to lower as dewpoints climb
into the low 60s. Expect highest tornado potential to be some
time around 23-02Z this evening. The storms should quickly exit
our eastern zones before 06Z tonight.
A subtle cold front will accompany the mid to upper low late
tonight through tomorrow morning, with some dry air advection. It
will be a beautiful day tomorrow under the influence of a weak
surface ridge, although some stratus may try to liner over the NE.
The low level flow will then quickly return from the SE Tuesday as
the next upper low traverses the four corners region. A fairly
sharp dryline is expected by Tue afternoon from the NW panhandles
into western north TX. Stout WAA and accompanying stratus may
limit the severe potential Tue to a narrow axis over the SW. Later
through the evening Tue, widespread showers and thunderstorms are
expected with the approach of the closed low. This low will slowly
meander over the central and southern plains through Thu, which
could bust some of the drought. Some locations could receive over
3 inches of rainfall through late Thu. A brief break in rain
chances will occur on Friday before yet another, even deeper,
closed low passes over the southern plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 52 70 48 71 / 30 0 0 40
Hobart OK 50 71 49 67 / 10 0 0 60
Wichita Falls TX 51 75 52 74 / 0 0 0 50
Gage OK 44 71 47 60 / 30 0 0 70
Ponca City OK 50 67 45 69 / 60 10 0 20
Durant OK 59 75 51 75 / 50 0 0 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
036-037.
TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.
&&
26/09/09Hazardous weather outlook, Mar 26, 11:51 AM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook...corrected... National Weather Service Norman OK 1151 AM CDT Sun Mar 26 2017 OKZ004>048-050>052-TXZ083>090-271700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1151 AM CDT Sun Mar 26 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a Moderate Risk of severe thunderstorms across parts of Oklahoma, surrounded by Slight and Enhanced Risk areas that cover additional parts of Oklahoma and western north Texas. Location... The Moderate Risk area is east of a line from Waurika to Duncan to El Reno to Guthrie, and south of a line from Guthrie to Stroud. This includes the Oklahoma City metropolitan area, Pauls Valley, Ardmore, Seminole, Ada, Atoka and Durant. To the west of the Moderate Risk area, there is a Slight and Enhanced Risk of severe weather across northern and western Oklahoma, to the east of a line from Laverne to Clinton to Lawton to Clay County Texas. Timing... 4 pm through midnight. Impacts... Large hail up to tennis ball size will be the main hazard. Damaging winds and tornadoes will also be possible. Discussion... Much higher humidity continues to move north through north Texas and into Oklahoma this afternoon. This moisture will allow the atmosphere to become very unstable this afternoon and evening. Scattered storms are expected to develop mid to late afternoon across western sections of north Texas and western Oklahoma and become severe as they move east-northeast. The atmospheric wind shear will support supercell thunderstorms with the associated risk of large hail, damaging winds, and the potential of isolated tornadoes. The highest chances of severe weather will be across central, south central and southeast Oklahoma where instability will be the highest. Storms are expected to move out of the area around or just after midnight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across central, western, and southern Oklahoma and portions of north Texas should prepare for severe weather operations from about 4 pm through midnight. .Fire weather... Fire Danger will be very high across southwestern Oklahoma and western north Texas as dry air moves in behind a dryline. A Red Flag Warning is in effect through early evening for this area. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... There is a slight risk of severe thunderstorms again on Tuesday and Wednesday. There is also a chance of thunderstorms on Thursday and Saturday. .Heavy rain... Heavy rain is possible on Tuesday, and likely on Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. removed excessive characters in first paragraph.
In the hours before
Local storm report, Mar 26, 6:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 SW WARWICK 35.65N 97.05W
03/26/2017 E1.75 INCH LINCOLN OK TRAINED SPOTTER
&&
JPIKELocal storm report, Mar 26, 6:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 6 NNW STELLA 35.39N 97.27W
03/26/2017 E1.75 INCH OKLAHOMA OK BROADCAST MEDIA
.
&&
NWS NORMAN OK
IRIS SYSTEMLocal storm report, Mar 26, 6:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 E WYNNEWOOD 34.64N 97.09W
03/26/2017 E1.50 INCH GARVIN OK PUBLIC
&&
JPIKELocal storm report, Mar 26, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 1 W ADA 34.78N 96.68W
03/26/2017 U1.00 INCH PONTOTOC OK TRAINED SPOTTER
.
&&
NWS NORMAN OK
IRIS SYSTEMSpecial weather statement, Mar 26, 6:57 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 657 PM CDT SUN MAR 26 2017 OKZ026-270030- Lincoln OK- 657 PM CDT SUN MAR 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until 730 PM CDT... AT 655 PM CDT, a strong thunderstorm was located 5 miles northwest of Prague, moving northeast at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3547 9682 3555 9688 3571 9662 3552 9663 TIME...MOT...LOC 2355Z 240DEG 36KT 3554 9675 ..speg.
Local storm report, Mar 26, 7:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 2 W WILSON 34.16N 97.46W
03/26/2017 U1.75 INCH CARTER OK PUBLIC
.
&&
NWS NORMAN OK
IRIS SYSTEMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:05 PM CDT | Special Weather Statement | OUN | Love | 25 min |
| Mar 26, 7:07 PM CDT | Tornado Warning | OUN | Pontotoc | 23 min |
| Mar 26, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 39 min |
| Mar 26, 7:23 PM CDT | Tornado Warning | OUN | Pontotoc | 37 min |
| Mar 26, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 51 min |
| Mar 26, 7:26 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 49 min |
| Mar 26, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Murray, Pontotoc, Pottawatomie | 39 min |
| Mar 26, 7:41 PM CDT | Tornado Warning | OUN | Love, Marshall | 34 min |
| Mar 26, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 46 min |
| Mar 26, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Pottawatomie, Seminole | 45 min |
| Mar 26, 8:04 PM CDT | Special Weather Statement | OUN | Grant | 26 min |
| Mar 26, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc, Pottawatomie | 34 min |
| Mar 26, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 45 min |
| Mar 26, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 29 min |
| Mar 26, 8:19 PM CDT | Tornado Warning | OUN | Hughes | 26 min |
| Mar 26, 8:30 PM CDT | Special Weather Statement | OUN | Johnston | 30 min |
| Mar 26, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 49 min |
| Mar 26, 8:45 PM CDT | Special Weather Statement | OUN | Seminole | 30 min |
| Mar 26, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 49 min |
| Mar 26, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 32 min |
| Mar 26, 9:32 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| Mar 26, 9:44 PM CDT | Special Weather Statement | OUN | Atoka | 31 min |
| Mar 26, 10:11 PM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Mar 26, 10:44 PM CDT | Special Weather Statement | OUN | Kay | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.